Alert archive / Nevada / Red Flag Warnings in 2019
Red Flag Warning 7, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Sep 27, 2019, 11:40 AM PDT. It took effect at Sep 28, 2019, 11:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2019, 11:40 AM PDT (18:40 UTC)
- In effect from
- Sep 28, 2019, 11:00 AM PDT
- Expired
- Sep 28, 2019, 7:35 PM PDT
- In force
- 9 hr
- Issued by
- NWS Reno, NV
The text
As transmitted.
268 WWUS85 KREV 271840 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1140 AM PDT Fri Sep 27 2019 CAZ273-NVZ459-281845- /O.NEW.KREV.FW.W.0007.190928T1800Z-190929T0600Z/ Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 1140 AM PDT Fri Sep 27 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF MONO COUNTY INTO MINERAL COUNTY... The National Weather Service in Reno has issued a Red Flag Warning for gusty winds and low humidity, which is in effect from 11 AM to 11 PM PDT Saturday. * Affected Area...Fire Zone 273 Mono County and Fire Zone 459 Mineral and Southern Lyon Counties. * Winds...West winds 25 to 35 mph with gusts 50 to 60 mph. Strongest gusts will be along and just to the lee of the Sierra. * Humidity...15 to 25%. * Duration...8-12 hours. * Impacts...Strong gusty winds and marginally low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Winds of this magnitude may leave little time to evacuate should a fire start. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Have an evacuation plan in place. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
2 follow-up statements
775 WWUS85 KREV 281822 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 1122 AM PDT Sat Sep 28 2019 CAZ273-NVZ459-290600- /O.CON.KREV.FW.W.0007.000000T0000Z-190929T0600Z/ Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 1122 AM PDT Sat Sep 28 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF MONO COUNTY INTO MINERAL COUNTY... * Changes...Shorter duration of Red Flag Conditions. * Affected Area...Fire Zone 273 Mono and Eastern Alpine Counties, along and east of US-395, and Fire Zone 459 Mineral and Southern Lyon Counties. * Winds...West winds 25 to 35 mph with gusts 50 to 60 mph. Strongest gusts will be along and just to the lee of the Sierra. * Humidity...15 to 25%. * Duration...6-9 hours. * Impacts...Strong gusty winds and marginally low humidity can cause fire to rapidly grow in size and intensity before first responders can contain them. Winds of this magnitude may leave little time to evacuate should a fire start. PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid outdoor activities that can cause a spark near dry vegetation, such as yard work, target shooting, or campfires. Have an evacuation plan in place. Follow local fire restrictions. Check weather.gov/reno for updates and livingwithfire.info for preparedness tips. && $$ http://weather.gov/reno
760 WWUS85 KREV 290235 RFWREV URGENT - FIRE WEATHER MESSAGE National Weather Service Reno NV 735 PM PDT Sat Sep 28 2019 CAZ273-NVZ459-290345- /O.CAN.KREV.FW.W.0007.000000T0000Z-190929T0600Z/ Mono and Eastern Alpine Counties- Mineral and Southern Lyon Counties- 735 PM PDT Sat Sep 28 2019 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR THE SIERRA FRONT OF MONO COUNTY INTO MINERAL COUNTY... The National Weather Service in Reno has cancelled the Red Flag Warning. Winds are diminishing this evening, although localized breezy conditions will continue through tonight. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Sep 27, 3:13 AM PDT, 8 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 3:13 AM PDT, 8 hours 27 minutes before
Area Forecast Discussion
National Weather Service Reno NV
313 AM PDT Fri Sep 27 2019
.SYNOPSIS...
A major change in the weather is coming as a strong cold front
barrels through the region with gusty winds today and Saturday.
Cold lower elevation rain showers and mountain snow are likely
Saturday afternoon and night, and again Sunday into Monday
morning. Freezes at night are likely this weekend into early next
week, with cool weather continuing through much of next week.
&&
.SHORT TERM...
Winds will pick up today as the well-advertised cold front
approaches the region. Expect widespread gusts of 30-35 mph with
ridge winds picking up to around 60 mph this afternoon. Lake wind
advisories are out for Tahoe and Pyramid lakes with isolated
critical fire weather conditions possible south of Highway 50
today where humidities will stay a little lower.
Brace yourself, winter is coming, at least it's going to feel that
way. An impressively strong cold front will push quickly through the
region on Saturday, bringing gusty winds, cold rain, relatively low
elevation snow, and much, much colder temperatures to the region.
While overall precipitation and snow amounts aren't expected to be
all that impressive, the temperature change and snowflakes possibly
reaching down some lower valleys will make it feel like winter is
already upon us. Daytime high temperatures are forecast to drop as
much as 20-25 degrees by Saturday.
As the cold front drops into the region, a band of moisture is
forecast to form in Lassen County and push south to around Alpine
County, with showers spreading into western Nevada as the front
moves through Saturday. The best frontal forcing and precipitation
totals are expected from around Quincy to Kirkwood.
Snow levels are expected to drop as low as about 5000 feet around
Reno/Tahoe and as low as 4000 feet near the Oregon border by
Saturday night. Snowfall intensity along the front will be
impressive, but short-lived. Overall snowfall will be relatively
light in most areas, but Sierra passes could pick up a quick 1-2
inches of snow that comes down quickly in an hour or two, then
transition to showers. Areas around the Tahoe basin could see a
dusting to an inch or so of snow at lake level, with a dusting of
snow possible well down into the foothills. Snow amounts are
expected to drop off pretty quickly south of about Sonora pass as
the best frontal forcing dissipates.
A lull in the precipitation is expected Sunday night behind the
front, but boy howdy is it going to feel cold. Low temperatures are
expected to drop into the lower 30s in western Nevada and lower 20s
in the Sierra. Daytime high temperatures are going to be what would
be normal for mid to late November.
A second round of rain and snow showers is expected as the coldest
air moves over the region Sunday through early Monday morning. The
largest amounts of precipitation from this second wave will be in
and around Lassen County, where some mountain areas could see as
much as 2-5 inches of snow. Additional snow is likely in the Tahoe
basin Sunday into Sunday night with another chance of picking up
1-2 inches of snow, potentially down to lake level. Snow amounts
are forecast to drop off quickly south of about Carson Pass.
A few light snow showers could last into Monday, mainly north of
I-80 as the trough swings through the region. Temperatures will
remain very cold with freezing temperatures becoming more likely
for lower valley locations by Monday morning. -Zach
.LONG TERM...Monday night through next week...
No major changes were made to the extended forecast.
Lingering showers mainly over northeast CA-northwest NV are
expected to diminish Monday evening as the cold upper low
finally exits the western Great Basin and lifts into the northern
Rockies. For any lower elevation valleys that don't receive
freezing temperatures over the weekend, they're likely to freeze
by early Tuesday morning, except maybe the most urbanized areas
around Reno-Sparks. The US-95 corridor from Walker Lake/Hawthorne
southward may also escape widespread freezing temps if north winds
linger through the overnight hours.
Highs on Tuesday will remain 15-20 degrees below average (mainly
in the 50s), although not as chilly as Monday with mostly clear
skies returning and the coldest portion of the low well north and
east of western NV.
Wednesday looks to be quiet with a few more degrees of warming as
flat ridging returns to CA-NV, then on Thursday another trough
moving across the Pacific Northwest will bring some increase in
winds especially north of US-50. Overall it looks to be dry,
although a few of the ensemble members indicate a slight
possibility of light showers near the Oregon border. Highs on
Thursday should rebound to the lower 70s from I-80 southward,
while increased cloud cover farther north will hold temperatures
about 10 degrees lower. The end of next week looks dry with
lighter winds and temperatures remaining a few degrees below
average. MJD
&&
.AVIATION...
Winds have begun to increase on ridges overnight, with partial
mixing down to foothills. A few LLWS reports were received around
KRNO Thursday evening, and occasional LLWS is again possible this
morning. Then as surface winds increase this afternoon with gusts
to 30 kt at times (with stronger gusts up to 60 kt for ridges),
turbulence and mountain wave activity will prevail near the main
terminals.
As a cold front sweeps south late tonight into early Saturday,
LLWS chances increase again at area terminals...especially ahead
of and along the front. This front will also bring increasing
chances for showers and lowering snow levels, with MVFR/IFR
conditions at times for the Sierra late Saturday. Periods of
mountain obscurations, MVFR/IFR conditions mainly near the Sierra,
turbulence and icing will remain possible through the rest of the
weekend and into Monday. MJD
.REV Watches/Warnings/Advisories...
NV...Lake Wind Advisory from 11 AM this morning to 11 PM PDT this
evening for Pyramid Lake in NVZ004.
Lake Wind Advisory from 8 AM this morning to 11 PM PDT this
evening for Lake Tahoe in NVZ002.
CA...Lake Wind Advisory from 8 AM this morning to 11 PM PDT this
evening for Lake Tahoe in CAZ072.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 9:38 AM PDT | Freeze Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 71 hr |
| Sep 27, 9:38 AM PDT | Freeze Watch | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 53 hr |
| Sep 27, 9:38 AM PDT | Lake Wind Advisory | REV | Churchill, Lyon, Pershing, Washoe | 34 hr |
| Sep 27, 3:03 PM PDT | Winter Storm Watch | REV | Washoe | 21 hr |
| Sep 27, 3:03 PM PDT | Winter Weather Advisory | REV | Douglas, Washoe | 35 hr |
| Sep 27, 9:38 AM PDT | Freeze Watch | REV | Lassen, Plumas, Sierra | 27 hr |
Nearby
Red Flag Warnings in Nevada, 2019Red Flag Warnings in California, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.